Welcome Visitor
Sun, Dec 04, 2016
226 members currently online.

Paramedic’s Corner: Heroin Death
Paramedic’s Corner: Heroin Death

Gary Carmack
"And now, my beauties, something with poison in it. Poppies … poppies. Poppies will put them to sleep. Now they’ll sleep!" — Wicked Witch of the West, in The Wizard of Oz, 1939

EMTs and paramedics at the Pulaski County Ambulance District (PCAD) have recently experienced battling a flurry of heroin overdoses and near-deaths, and at least one known heroin death. This is such a sad and tragic part of American culture. One hopes that new methods can be developed to combat this problem as current models have miserably failed. As ambulance director, I have hopes for support groups like the newly forming group starting in Pulaski County. Although I do not not have the answer to this horrific problem, I can relate to the readers what it is like to combat one of these deaths or near-deaths, and how heroin kills.

First, what is heroin?

Heroin comes from the dried juice of the poppy plant (papaver somniferum) which is an annual flower with brilliant white or red flowers. Its binomial name, loosely, means “sleep-bringing poppy.” When scratched the poppy pod produces milky latex called opium. The latex contains opiates including codeine and morphine. Heroin is synthesized from morphine and is a mixture of the morphine and acetic acid, which is one of the components of aspirin. It is a central nervous system depressant that relieves pain, causes sleep, and produces a dreamlike state of warmth and well-being — even unto death!

People wonder how heroin kills. This article will reflect on the sudden deaths caused by heroin. That is, if one can call it "sudden" to die by spending many minutes or hours drowning in one’s own body fluids and vomit, and not being able to breathe. There are also many more ways to die from heroin, longer lasting ways. Many heroin users get hepatitis and/or AIDS. Long-term users of the drug may have terrible infections from the ulcerating and abscesses from the needle.

Heroin is very addictive, more so than morphine, and heroin accounts for most of the opiate deaths. There has also been a recent trend of abusing some legal opiates, those of the oxycodone and oxycodone trade names such as OxyContin, Tylex, Percodan, and others, that are legal drugs when prescribed by a physician, but are abused by people who illegally obtain and use these drugs. These opiates are currently giving heroin rivalry for the master of opiate deaths.

Heroin kills by simply putting the brain to sleep. The heroin depresses the brain so much that the brain merely neglects sending the signal down the spinal cord to breathe. Then the lungs fill up with fluid and complete respiratory and circulatory collapse occurs. It is actually the opposite of cocaine. Cocaine rarely causes death, and when it does, it is usually by a cardiac arrhythmia, which happens very quickly, the same as methamphetamine. Heroin is slower and is quite unpredictable. The fatal dose depends on many factors.

To actually see a heroin death or near-death is a sight not soon eased out of the memory. It is seeing a human in one of the most wretched states of being that can be imagined. Far from the glamour portrayed in Hollywood and by pushers, the heroin death/near-death is accompanied by body fluids coming up. The lungs fill up with fluid and the person often dies by literally drowning in their own fluid. The person usually vomits and aspirates. This means the person’s own stomach contents, vomit, goes into the lungs. The person can’t breathe appropriately, so she or he turns blue and suffers paralysis during the near-death asphyxia phase, caused by this respiratory depression. It just isn’t a pretty scene.

When the emergency medical personnel arrive on these calls, the first thing they have to do is get the airway opened and clear. Since the airways are usually full of froth and fluid the paramedics might have to use a suction machine to clear the airways. The patient needs oxygen, but the oxygen can’t diffuse through the fluid. As soon as the airway is open they will administer oxygen and ventilate the patient. Remember, the brain gets sleepy and forgets to send the signal down to breathe, so the EMTs and paramedics will breathe for the patient. If the heart has stopped they will start CPR. An IV will be established after airway, breathing, and circulation are restored. There is a drug we can administer called Naloxone. This drug is an antagonist to opiates and will therefore reverse the narcotic state caused by the heroin. Hopefully, we are on time to save the brain. If the patient was without oxygen too long before we get there, they might have permanent brain damage.

Click here to comment for local opinion

Printer-friendly format




Do you know someone else who would like to see this?
Your Email:
Their Email:
Comment:
(Will be included with e-mail)
Secret Code

In the box below, enter the Secret Code exactly as it appears above *


 


Most-viewed
recent articles